Illinois, 2012Drought in Illinois, October 1 to 31, 2012
October 1 to 31, 2012 · NWS ILX · 8 events in 8 counties and zones
Repeated rainfall throughout the month of October continued to ease the drought conditions across central and southeast Illinois. Most locations picked up 4 to 5 inches of rain during the month, which is over 1 inch above normal.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $178 million
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated rainfall throughout the month of October continued to ease the drought conditions across central and southeast Illinois. Most locations picked up 4 to 5 inches of rain during the month, which is over 1 inch above normal. As a result, the entire area was downgraded to the Moderate Drought (D1) category or better by October 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 30, 10:43 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 30, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1143 PM CDT SUN SEP 30 2012
.DISCUSSION...
ISSUED 906 PM CDT SUN SEP 30 2012
QUIET WEATHER IS EXPECTED ACROSS CENTRAL AND SOUTHEAST ILLINOIS
THROUGH THE NIGHT. A SLOWLY APPROACHING STORM SYSTEM FROM THE
LOWER MISSISSIPPI VALLEY WILL PRODUCE THICKENING CLOUD COVER...BUT
NO PRECIPITATION IS EXPECTED OVERNIGHT. THESE INCREASING CLOUDS
WILL KEEP TEMPERATURES JUST A BIT WARMER THAN LAST NIGHT.
GOING FORECAST IS IN GOOD SHAPE OVERALL AND ONLY EXPECT A FEW
MINOR TWEAKS TO THE HOURLY GRIDS FOR THE LATEST TRENDS.
BAK
&&
.AVIATION...
ISSUED 1143 PM CDT SUN SEP 30 2012
SYSTEM OVER THE LOWER MISSISSIPPI VALLEY CONTINUES TO MAKE VERY
SLOW PROGRESS TO THE NORTH THIS EVENING. THE APPROACH OF THIS
SYSTEM WILL CONTINUE A GRADUAL THICKENING/LOWERING OF THE CIGS
ACROSS THE CENTRAL ILLINOIS TERMINALS THROUGH THE 06Z TAF VALID
TIME...BUT CIGS WILL REMAIN WELL INTO THE VFR CATEGORY. ANY
PRECIPITATION WITH THIS SYSTEM WILL HOLD OFF UNTIL AFTER 06Z.
NORTHEAST WINDS AOB 10 KTS WILL PERSIST THROUGH THE PERIOD AS
WELL.
BAK
&&
.PREV DISCUSSION...
ISSUED 200 PM CDT SUN SEP 30 2012
RAIN CHANCES TRENDING FURTHER NORTH MONDAY AFTERNOON INTO AT LEAST
TUESDAY WITH THE SYSTEM CURRENTLY OVER THE SOUTHERN PLAINS...WITH
MORE OF A FALL LIKE PATTERN DEVELOPING NEXT WEEKEND.
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SPLIT FLOW PATTERN ACRS THE LOWER 48 WITH A CLOSED UPPER LOW AT
500 MB OVER THE EASTERN GREAT LAKES...AND A SOUTHERN STREAM
SYSTEM PRODUCING WIDESPREAD CLOUD COVER AND RAIN OVER THE SOUTHERN
PLAINS AND LOWER MISSISSIPPI VALLEY. THE SOUTHERN STREAM WAVE WILL
BE OUR WEATHER MAKER EARLY IN THE WORK WEEK AS IT SHIFTS FURTHER
NORTH AND EAST INTO THE OHIO VALLEY BY LATER TUESDAY INTO
WEDNESDAY.
NO WEATHER PROBLEMS EXPECTED TONIGHT WITH A GRADUAL INCREASE IN
HIGH LEVEL CLOUD COVER FROM SOUTH TO NORTH AS THE SOUTHERN PLAINS
SYSTEM SHIFTS FURTHER NORTH. FORECAST SOUNDINGS SHOWING AN ABUNDANT
SUPPLY OF DRY AIR IN PLACE IN THE LOW AND MID LEVELS OF THE ATMOSPHERE
THRU MOST OF THE DAY ON MONDAY. THE ONLY EXCEPTION WILL BE IN OUR
FAR SOUTHEAST WHERE SOME LIGHT RAIN WILL DEVELOP DURING THE LATE
MORNING OR EARLY AFTERNOON AND THEN SPREAD SLOWLY NORTHEAST. HIGHEST
POPS SOUTH OF I-70 WITH PROGRESSIVELY LOWER POPS AS YOU HEAD NORTH
AND WEST OVER THE REMAINDER OF THE FORECAST AREA ON MONDAY. HIGHEST
POPS (60-70) CONFINED TO MAINLY SOUTH OF A TAYLORVILLE TO PARIS
LINE MONDAY NIGHT AND TUESDAY...WITH MOSTLY CHANCE-SLIGHT CHANCE
POPS FURTHER NORTH AND WEST TO THE I-55 CORRIDOR.
MAIN STICKING POINT WITH JUST HOW FAR NORTH AND WEST THE PRECIP
SHIELD WILL TRACK WILL BE WITH THE INFLUENCE...IF ANY...FROM A
NORTHERN STREAM SHORTWAVE TO DRAW THE SOUTHERN PLAINS LOW FURTHER
NORTH. SECONDLY...NOT SEEING ANY UPSTREAM SOUTHERN STREAM WAVE
CLOSE ENOUGH TO EFFECTIVELY TRACK/KICK THE SYSTEM SHARPLY UP TO
THE NNW...SIMILAR TO WHAT THE NAM-WRF SUGGESTS. AS A RESULT...WILL
TAKE NOT ONLY A "FLATTER" LOOK TO THE SURFACE LOW TRACK...BUT ALSO
A SLOWER MOVEMENT TO THE RAIN AND CLOUD COVER THRU MIDWEEK. WITH
NO DISTINCT SHORTWAVE TO MOVE THE SYSTEM OUT...IT APPEARS IT MAY
ONLY SLOWLY TRACK NNE ACRS THE MIDWEST. AT LEAST SLIGHT CHANCE
POPS NEED TO BE EXTENDED INTO WEDNESDAY AND IF CURRENT MODEL
TRENDS HOLD...WE MAY NEED TO EDGE THOSE CHANCES FURTHER NORTH AND
NORTHWEST. THE UPPER TROF AXIS WILL GRADUALLY SHIFT EAST BY LATE
WEDNESDAY EVENING TAKING THE BETTER RAIN CHANCES OUT OF OUR AREA.
COOLEST TEMPERATURES TONIGHT WILL BE ACRS THE FAR NORTH WHERE THE
HIGH LEVEL CLOUDS WILL BE RATHER THIN...AT LEAST COMPARED TO THE
SOUTHERN PORTION OF THE FORECAST AREA. WARMEST HIGHS ACRS THE
NORTH ON MONDAY WHERE SOME FILTERED SUNSHINE MAY OCCUR. AFTER THAT...
WILL TAKE MORE OF A MAV/MET BLEND ON TUESDAY AND ESPECIALLY WED AS
CLOUD COVER AND THE POSSIBILITY OF SOME RAIN WILL PUSH TEMPERATURES
BACK SOME 4 TO 6 DEGREES COOLER THAN PREVIOUSLY THOUGHT.
LONG TERM...THURSDAY THROUGH SUNDAY
PATTERN CHANGE TO TAKE PLACE DURING THIS PERIOD AS A RATHER STRONG
RIDGE DEVELOPS OVER THE EASTERN PACIFIC WITH A DEEP TROF TAKING
SHAPE IN RESPONSE JUST NORTH OF THE GREAT LAKES NEXT WEEKEND. JUST
HOW QUICKLY THIS WILL BRING FALL LIKE AIR INTO OUR AREA NEXT WEEKEND
IS STILL IN QUESTION AS WE ARE SEEING SOME SIGNIFICANT DIFFERENCES
WITH RESPECT TO SHORTWAVE ENERGY DIVING SE INTO THE ROCKIES AND ITS
AFFECT ON THE UPPER PATTERN OVER THE GREAT LAKES NEXT WEEKEND. THE
LATEST ECMWF AND UK MODELS SUGGEST A MUCH SLOWER TRANSITION TO
COLDER WEATHER WITH THE POSSIBILITY FOR SOME OVERRUNNING RAINS FRIDAY
NIGHT INTO SATURDAY BEFORE THE COOLER AIR MOVES IN...WHILE THE GFS
IS MUCH MORE BULLISH WITH DEEPENING IN THE UPPER LOW NORTH OF THE
GREAT LAKES SOONER AND PUSHING THE POLAR FRONT MUCH FURTHER TO THE
EAST AND SOUTH WITH VERY LITTLE INFLUENCE FROM ANY SECONDARY WAVE
DROPPING SE INTO THE PLAINS. FOR NOW WILL SIDE WITH THE SLOWER
EVOLUTION DISPLAYED BY THE ECMWF AND UK MODELS.
BASED ON THE TIMING OF THE POLAR FRONT OFF THE ECMWF...RAIN CHANCES
WILL INCREASE MAINLY BEHIND THE BOUNDARY THURSDAY INTO EARLY THURSDAY
EVENING WITH RAIN CHANCES QUICKLY PUSHING OFF TO OUR EAST THURSDAY
NIGHT WITH COOLER WEATHER TO MOVE IN ON FRIDAY. THE SECONDARY WAVE
MENTIONED ABOVE WILL INDUCE A SURFACE WAVE ALONG THE BOUNDARY OVER
THE SOUTHERN PLAINS WHICH WILL TRACK EAST AND POSSIBLY BRING SOME
RAIN BACK INTO THE AREA LATE FRIDAY INTO SATURDAY. THIS FAR OUT WILL
CONTINUE TO HOLD ON TO THE LOW CHANCE POPS FROM ALL BLEND FROM FRIDAY
THROUGH SATURDAY UNTIL MODELS START TO SHOW A LITTLE MORE AGREEMENT
WITH RESPECT TO PRECIP CHANCES NEXT WEEKEND. HAVE TEMPERED THE COOL
DOWN SOME...AT LEAST ON FRIDAY AND SATURDAY...WITH THE ECMWF AND UK
SUGGESTING THE REAL PUSH OF CANADIAN AIR WILL ARRIVE SUNDAY AND
MONDAY OF NEXT WEEK.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 2:00 PM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SUN SEP 30 2012
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
300 PM CDT SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GOETSCH
Drought, Fulton
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Fulton forecast zone
- Crop damage
- $3.3 million
- Reported by
- Drought Monitor
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Thanks to beneficial rainfall of around 4 inches, Fulton County was downgraded to the Moderate Drought category (D1) on October 31st. Total damage to the corn crop was estimated at $3.3 million.
Drought, Knox
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Knox forecast zone
- Crop damage
- $2.7 million
- Reported by
- Drought Monitor
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Thanks to beneficial rainfall of around 4 inches, Knox County was downgraded to the Moderate Drought category (D1) on October 31st. Total damage to the corn crop was estimated at $2.7 million.
Drought, Logan
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Logan forecast zone
- Crop damage
- $34 million
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Thanks to beneficial rainfall of around 4 inches, Logan County was downgraded to the Moderate Drought category (D1) on October 31st. Total damage to the corn crop was estimated at $34.2 million.
Drought, Marshall
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Marshall forecast zone
- Crop damage
- $21 million
- Reported by
- Drought Monitor
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Thanks to beneficial rainfall of around 4 inches, Marshall County was downgraded to the Moderate Drought category (D1) on October 31st. Total damage to the corn crop was estimated at $21.4 million.
Drought, Mason
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Mason forecast zone
- Crop damage
- $30 million
- Reported by
- Drought Monitor
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Thanks to beneficial rainfall of around 4 inches, Mason County was downgraded to the Moderate Drought category (D1) on October 31st. Total damage to the corn crop was estimated at $29.8 million.
Drought, Peoria
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Peoria forecast zone
- Crop damage
- $34 million
- Reported by
- Drought Monitor
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Thanks to beneficial rainfall of around 4 inches, Peoria County was downgraded to the Moderate Drought category (D1) on October 31st. Total damage to the corn crop was estimated at $34.3 million.
Drought, Stark
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Stark forecast zone
- Crop damage
- $16 million
- Reported by
- Drought Monitor
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Thanks to beneficial rainfall of around 4 inches, Stark County was downgraded to the Moderate Drought category (D1) on October 31st. Total damage to the corn crop was estimated at $15.9 million.
Drought, Tazewell
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Tazewell forecast zone
- Crop damage
- $36 million
- Reported by
- Drought Monitor
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Thanks to beneficial rainfall of around 4 inches, Tazewell County was downgraded to the Moderate Drought category (D1) on October 31st. Total damage to the corn crop was estimated at $35.9 million.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, October 1 to 31, 2012$119 million · 24 events
- Drought in Texas, October 1 to 31, 2012$120 million · 20 events
- Drought in Texas, October 1 to 31, 2012$50 million · 24 events
- Drought in Kansas, October 1 to 31, 2012$20 million · 6 events
- Drought in Oklahoma, October 1 to 31, 2012$10 million · 3 events
- Tornadoes and Flash Flood in Tennessee, October 1 to 2, 2012$55,000 · EF1 · 7 events
- Drought in Iowa, October 1 to 13, 201251 events
- Drought in Oklahoma, October 1 to 31, 201248 events
- Flash Flooding and Damaging Winds in Georgia, October 1 to 2, 2012$45,000 · 50 kt wind · 7 events
- Drought in Arkansas, October 1 to 31, 201237 events
- Drought in Missouri, October 1 to 31, 201234 events
- Drought in Missouri, October 1 to 31, 201233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416033, 416034, 416035, 416036, 416037, 416039, 416040, 416041.